Health problems due to medications?

Discussion in 'General Parenting' started by SpunkyTaz, Aug 24, 2008.

  1. SpunkyTaz

    SpunkyTaz Trooper mom

    Hello ya'll. I need some advice here.

    My daughter is taking Invega, Clonidine and Topomax for ADHD, Tourettes and ODD. She recently gained almost 10 pounds in about 2 weeks. i noticed a few times lately she has mentioned her legs hurt (growing pains or medication related I don't know) and she seems to be having trouble all of a sudden dealing with heat and exerting herself to much of a degree. Yesterday she scared me:

    We went to an air show and it was in the mid 80's to lower 90's. We did would sit in the shade for a bit and walk around in the sun for a bit, but with the kids (ds is only 3) we were doing our best to not get too much sun or heat. Long story short, we had only been there about 1 1/2 hrs and she suddenly started crying and said she wanted to go home and she didn't feel good. I asked her what was wrong and she said her stomache hurt, she kinda felt like she might throw up and her hands and fingers felt numb and wierd. When I looked at her face it was red and blotchy looking and her hands were fat making me think she has some serious water retention for some reason.

    I have a call in to her Dr right now and am waiting for them to call me back, but this really scared me. Anyone had anything like this happen on any of these medications? Any thoughts, ideas or suggestions?

    Thanks
     
  2. ML

    ML Guest

    No but please report when doctor calls. Thinking of you.. ML
     
  3. Sara PA

    Sara PA New Member

    How long has she been taking these medications and what are the doses?

    Invega is an antipsychotic and is likely the cause of the sudden weight increase. Antipsychotics are notorious for causing weight gain becauses they tend to shut down the part of the brain that tells people they are full when they eat.

    From the patient information for Invega:
    What are the possible side effects of Invega?

    Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using Invega and call your doctor at once if you have any of these serious side effects:

    fever, stiff muscles, confusion, sweating, fast or uneven heartbeats;

    urinating less than usual or not at all;

    restless muscle movements in your eyes, tongue, jaw, or neck;

    tremor (uncontrolled shaking);

    trouble swallowing; or

    feeling light-headed, fainting.

    Continue taking Invega and talk to your doctor if you have any of these less serious side effects:

    breast swelling or discharge;

    changes in menstrual periods;

    mild restlessness, drowsiness, or tremor;

    blurred vision;

    dizziness or headache;

    weight gain;

    nausea, dry mouth, upset stomach; or

    decreased sex drive, impotence, or difficulty having an orgasm.


    I don't know how many of those would apply in her case and those are just the side effects listed in the patient information, not the more complete prescribing information.

    Clonodine is an antihypertensive. From the patient information:

    What side effects can this medication cause? Return to top

    Clonidine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:

    dry mouth
    drowsiness
    dizziness
    constipation
    tiredness
    headache
    nervousness
    decreased sexual ability
    upset stomach
    vomiting
    rash

    If you experience any of the following symptoms, call your doctor immediately:
    fainting
    increased or decreased heartbeat
    irregular heartbeat
    swollen ankles or feet


    And Topamax:

    More common side effects may include:
    Abdominal pain, abnormal coordination, abnormal vision, agitation, anxiety, appetite loss, back pain, breast pain, chest pain, confusion, constipation, depression, difficulty with concentration, difficulty with memory, dizziness, double vision, drowsiness, fatigue, flu-like symptoms, indigestion, language problems, leg pain, loss of coordination, menstrual problems, mood problems, nausea, nervousness, nose inflammation, rash, sinusitis, slowing of movements, sore throat, speech problems, tingling or burning sensations, tremors, weakness, weight loss


    Additionally there are anecdotal reports from people taking Topamax that indicate it doesn't mix well with heat and sun.

    Bottom line is that she could be ill, she could be reacting to one drug, she could be reacting to the combination of the drugs or all of the above.
     
  4. SpunkyTaz

    SpunkyTaz Trooper mom

    She takes the following:

    Invega: 3mg in the morning
    Clonidine: .05mg in the morning and .05mg at 4:00PM
    Topamax: 25mg in the morning and 25mg at dinner

    The Topamax is to help with her weight due to the side effects of the Invega. It is really odd that she suddenly gained almost 10 lbs in less than 2 weeks. Initially I thought it was weight gain, but after what happened yesterday and how she was looking, I am starting to think it is more water retention than weight gain.

    She has been on all of these medications for quite a while. I would guess a year.
     
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son had terrible body aches, headaches, fever and fatigue on an antipsychotic (I had no idea what Inverga is). My son cried all the time on Rispderal. I suspect that the antipsyhotic doing it. They all have the ability to have those types of side effects.
    We were told to take him off of it pronto and we did and we've never been sorry. He had a similar reaction to another anti-psychotic, Zyprexa. Those are potent medications with potent side effects--you have to be very diligent.
     
  6. TerryJ2

    TerryJ2 Well-Known Member

    Sounds like an allergic reaction. I've had swelling and nausea and sensitity to heat with-medications b4.
    I'd call the dr.
    Let us know.
     
  7. nvts

    nvts Active Member

    difficult child 1 gained 25 pounds in just over a month on Abilify. He was drooling, sweating, sore muscles, headaches, etc. while taking them. Exposure to extreme heat and son made this even worse.

    He's off everything now and we're going full speed ahead - he's been off for a week and things are going very well. We'll see what happens when school starts!

    Let us know what the doctor says!

    Beth
     
Loading...